Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 4, NWS Topeka, KS

October 3, 201420 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 3, 2014, 2:07 PM CDT for 20 counties in Kansas. It took effect at Oct 4, 2014, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 2:07 PM CDT (19:07 UTC)
In effect from
Oct 4, 2014, 2:00 AM CDT
Expired
Oct 4, 2014, 8:49 AM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS73 KTOP 031907
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
207 PM CDT FRI OCT 3 2014


KSZ008>012-020>024-026-034>040-040815-
/O.NEW.KTOP.FR.Y.0004.141004T0700Z-141004T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
207 PM CDT FRI OCT 3 2014

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY. 

* TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
  TONIGHT AND CONTINUE UNTIL AROUND SUNRISE SATURDAY.

* TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S. 

* IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR
  GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
3 follow-up statements
745 
WWUS73 KTOP 040307
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT FRI OCT 3 2014

KSZ054-055-040800-
/O.EXA.KTOP.FR.Y.0004.141004T0700Z-141004T1500Z/
LYON-OSAGE-
INCLUDING THE CITY OF...EMPORIA
1007 PM CDT FRI OCT 3 2014

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM CDT SATURDAY. 

* TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP AFTER MIDNIGHT 
  TONIGHT AND CONTINUE UNTIL AROUND SUNRISE SATURDAY. 

* TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S.

* IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR 
  GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT 
  HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

KSZ008>012-020>024-026-034>040-040800-
/O.CON.KTOP.FR.Y.0004.141004T0700Z-141004T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
1007 PM CDT FRI OCT 3 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CDT
SATURDAY. 

* TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP AFTER MIDNIGHT 
  TONIGHT AND CONTINUE UNTIL AROUND SUNRISE SATURDAY. 

* TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S.

* IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR 
  GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT 
  HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
894 
WWUS73 KTOP 040804
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT SAT OCT 4 2014

KSZ008>012-020>024-026-034>040-054-055-041500-
/O.CON.KTOP.FR.Y.0004.000000T0000Z-141004T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
304 AM CDT SAT OCT 4 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

* TIMING...AREAS OF FROST ARE EXPECTED TO DEVELOP EARLY THIS
  MORNING AND CONTINUE THROUGH MID MORNING.

* TEMPERATURE...OVERNIGHT LOWS IN THE LOWER TO MIDDLE 30S.

* IMPACTS...TENDER VEGETATION AND OUTDOOR PLANTS STILL IN THEIR 
  GROWING SEASON MAY BE IMPACTED BY FROST IN THE OVERNIGHT 
  HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
732 
WWUS73 KTOP 041349
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
849 AM CDT SAT OCT 4 2014


KSZ008>012-020>024-026-034>040-054-055-041500-
/O.CAN.KTOP.FR.Y.0004.000000T0000Z-141004T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
849 AM CDT SAT OCT 4 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED UP THIS MORNING AND THE FROST ADVISORY
HAS BEEN CANCELLED.  

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:45 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 3, 12:45 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT Fri Oct 3 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT FRI OCT 3 2014

At 3 AM, a short wave trough and attendant strong cold front were
crossing northern parts of the forecast area, with another strong
short wave trough quickly moving south into Nebraska. The first wave
is largely supporting the initial cold front surge while the second
stronger wave is strong enough to produce an area of rain showers
across central Nebraska. This could front should be through the
entire forecast area by shortly after sunrise with northwest winds
gusting up to 35 mph. The area of rain showers is then forecast to
cross the forecast area from northwest to southeast over the period
between 4 AM and 11 AM. The rain will be light, but cold...wind-
driven...and generally not pleasant. The good news is that it should
only last 2-4 hours at any given location, and parts of the area
could remain dry through the day. Significant cold advection through
the day, strong subsidence from late morning through the afternoon,
and strong mixing will keep high temperatures only in the 50s while
30+ mph wind gusts will continue through the afternoon. Highs could
even stay a bit cooler if stratocu cloud deck holds in longer than
expected...but for now expect the strong subsidence to erode clouds
during the afternoon. Winds will east during the evening but should
remain at 5-10 mph through the night as a sfc pressure gradient
remains overhead. This will keep highs warmer (relative to what they
could be with calm winds) with lows forecast to fall into the lower
to middle 30s. Wind and very dry airmass should overall inhibit
frost development, but have included patchy frost in the forecast as
some could certainly develop despite the dry air given recent
rains...especially if the wind can calm down in some areas.

.LONG TERM...(Saturday through Thursday)
Issued at 335 AM CDT FRI OCT 3 2014

The weekend will be off to a chilly start with the potential for
some patchy frost Saturday morning. The region will remain under
steady northwesterly flow aloft this weekend into next week due to
the broad mid-level trough in place across much of the northern U.S.
Despite this prevailing northwesterly flow aloft, expect
temperatures to trend upwards over the weekend as surface high
pressure comes surging into the region, resulting in mostly sunny
skies and little to no caa into the area. As a result, should see
highs reaching into the 60s on Saturday and into the low/mid 70s by
Sunday. Models show a weak cold front tracking through the area on
Sunday, however there is very little in the way of available
moisture so expect only some mid-level clouds from this frontal
passage.

Models are continuing to show the potential for some light scattered
precipitation Sunday night into Monday as a shortwave trough skims
over the area. However, model soundings show a shallow moisture
layer in the mid-levels with fairly dry conditions in the
low-levels, so have kept PoPs at slight chances due to the low
confidence in the development of any rain showers. This passing
shortwave trough will bring another weak shot of caa to the area so expect
Monday highs temperatures to be a few degrees cooler in the upper
60s to low 70s. The slight warming trend should return though
through the middle of the week as the mid-level flow becomes a bit
more westerly and surface winds back toward the west and then to the
south, resulting in highs in the 70s and lows in the 50s/near 60
degrees.  The main area of uncertainty with the latter part of the
forecast period is in the potential for a disturbance in the Pacific
Ocean to track northeastward into the southern and central U.S. by
mid to late week, bringing a surge of tropical moisture into the area.
The GFS seems to be the only model highlighting this potential, with
the ECMWF keeping the disturbance stalled out in the Pacific. Have lowered
the consensus blend PoPs for Wednesday night into Thursday to low
slight chances due to the low confidence in the GFS solution.

&&

.AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI OCT 3 2014

VFR conditions expected through the period. Breezy northwest winds
diminish around sunset.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Hennecke
AVIATION...67
Hazardous weather outlook, Oct 3, 3:48 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT FRI OCT 3 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-040900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 AM CDT FRI OCT 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FROST IS POSSIBLE FOR THE ENTIRE AREA OVERNIGHT INTO
SATURDAY MORNING...PARTICULARLY FOR AREAS PROTECTED FROM WEST TO
NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Oct 3, 8:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT FRI OCT 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY RAIN       2 SW EUDORA             38.92N 95.12W
10/03/2014  M2.80 INCH       DOUGLAS            KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JB
Local storm report, Oct 3, 11:59 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT FRI OCT 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     1 S MAYETTA             39.32N 95.72W
10/01/2014  M63.00 MPH       JACKSON            KS   MESONET

            DELAYED REPORT. KDOT WIND SENSOR.

0702 AM     TSTM WND GST     CONCORDIA               39.57N 97.66W
10/02/2014  M60.00 MPH       CLOUD              KS   MESONET

            DELAYED REPORT. KDOT WIND SENSOR.

&&

PHILLIPS

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.